Texas, 2013Ice Storm in Texas, December 20 to 21, 2013
December 20 to 21, 2013 · NWS OUN · 2 events in 2 counties and zones
A strong cold front brought prolonged sub-freezing temperatures to portions of western north Texas late on the 20th and into the 21st. An approaching upper trough aided in the production of light to moderate freezing rain, resulting in significan ice accumulations across portions of western north Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought prolonged sub-freezing temperatures to portions of western north Texas late on the 20th and into the 21st. An approaching upper trough aided in the production of light to moderate freezing rain, resulting in significan ice accumulations across portions of western north Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 20, 4:21 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 20, 4:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CST FRI DEC 20 2013
.DISCUSSION...
AS FEARED... COLDER AIR IS STAYING ENTRENCHED OVER THE AREA MUCH
MORE THAN SYNOPTIC MODELS SUGGESTED. THE FREEZING LINE IS
CURRENTLY ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS... UNLIKE THE
GFS AND NAM SUGGESTIONS THAT TEMPERATURES WOULD WARM ABOVE
FREEZING OVER MUCH OF THE AREA BY 00Z. SLIGHT COLD AIR ADVECTION
AND TEMPERATURES FALLING TOWARD WET BULB TEMPERATURE AS
PRECIPITATION FALLS INTO DRY LOW LEVEL COLUMN WILL KEEP
TEMPERATURES MUCH COOLER THAN PROGGED. THIS KEEPS OPEN THE THREAT
OF FREEZING RAIN ACROSS MUCH OF THE AREA TONIGHT AND INTO
TOMORROW. EVEN AFTER ISSUING THE ICE STORM WARNING THIS MORNING...
HAVE SPREAD THE WARNING FARTHER SOUTH AND ADDED AN ADVISORY
THROUGH THE REMAINDER OF THE AREA THIS AFTERNOON. THE LEADING EDGE
OF PRECIPITATION IS SPREADING OVER NORTH TEXAS AND SOUTHERN
OKLAHOMA INCLUDING OVER AREAS WITH SUB- FREEZING NEAR- SURFACE
TEMPERATURES. LATE TONIGHT AND EARLY TOMORROW... THERE WILL BE
SOME WARMING OF LOW LEVEL TEMPERATURES WHICH WILL SPREAD ABOVE-
FREEZING TEMPERATURES NORTH WITH TIME AND CHANGE PRECIPITATION TO
LIQUID IN THE SOUTH. THEN PRECIPITATION NORTH WILL ALSO TEND
TOWARD SNOW RATHER THAN FREEZING RAIN NORTH AS ELEVATED WARM LAYER
COOLS ON SATURDAY. PRECIPITATION WILL END LATE SATURDAY NIGHT.
WEATHER PATTERN WILL BE MORE TRANQUIL NEXT WEEK. TEMPERATURES WILL
MODERATE EARLY IN THE WEEK WITH HIGHS WARMING INTO THE 40S AND 50S.
ANOTHER FRONT IS EXPECTED TO MOVE THROUGH AROUND CHRISTMAS DAY AS AN
UPPER TROUGH MOVES THROUGH THE CENTRAL AND NORTHERN PLAINS.
MOISTURE WILL REMAIN LIMITED WITH THIS SYSTEM AND WILL LEAVE THE
FORECAST DRY AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 30 35 26 35 / 90 70 40 10
HOBART OK 30 34 25 36 / 90 70 20 10
WICHITA FALLS TX 33 40 31 41 / 100 70 10 10
GAGE OK 24 29 19 33 / 50 80 30 10
PONCA CITY OK 27 32 22 30 / 80 100 70 10
DURANT OK 35 43 34 42 / 100 90 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 AM CST SUNDAY FOR OKZ007-008-011>013-
015>020-022>031-034-035-038.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR OKZ004>006-009-
010-014-021.
FREEZING RAIN ADVISORY UNTIL 6 AM CST SUNDAY FOR OKZ032-033-036-
037-039>048-050>052.
TX...FREEZING RAIN ADVISORY UNTIL 6 AM CST SUNDAY FOR TXZ083>090.
&&Hazardous weather outlook, Dec 20, 12:23 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1223 PM CST FRI DEC 20 2013
OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1223 PM CST FRI DEC 20 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER PARTS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW STRONG STORMS
MAY OCCUR... BUT SEVERE STORMS ARE NOT EXPECTED.
DISCUSSION...
A FEW LINGERING SHOWERS WILL CONTINUE TO MOVE ALONG THE RED RIVER OVER
FAR SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THE DAY. ADDITIONAL
SHOWERS AND ISOLATED STORMS WILL BEGIN TO EMERGE FROM WEST TEXAS AS AN
UPPER LEVEL STORM APPROACHES THE REGION.
THIS EVENING INTO TONIGHT...AN AREA OF ENHANCED SHOWER AND THUNDERSTORM
ACTIVITY APPEARS LIKELY AS A COMPACT UPPER TROUGH MOVES INTO THE REGION.
AMPLE MOISTURE AND MODEST INSTABILITY WILL BE PRESENT...SUPPORTING
SCATTERED STORMS...A FEW OF WHICH MAY BECOME STRONG. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND SMALL HAIL. SEVERE STORMS ARE
NOT EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING RAIN WILL DEVELOP TONIGHT AND SPREAD NORTHEAST ACROSS
PORTIONS OF OKLAHOMA. ACCUMULATIONS OF ICE WILL CAUSE SLICK ROADS AND
SIDEWALKS AND THE POTENTIAL FOR POWER OUTAGES.
HEAVY RAINFALL OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS MAY LEAD
TO LOCALIZED FLASH FLOODING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING OVER PORTIONS
OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY SMALL HAIL AND HEAVY RAINFALL WILL ACCOMPANY
ANY STRONGER STORMS. STORMS WILL END FROM WEST TO EAST BY SATURDAY NIGHT.
OTHER HAZARDOUS WEATHER...
A MIX OF WINTER PRECIPITATION WILL LIKELY CONTINUE INTO SATURDAY AS AN
UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA. FREEZING RAIN WILL BE
POSSIBLE OVER PORTIONS OF NORTHERN OKLAHOMA DURING THE DAY ON SATURDAY.
RAIN AND FREEZING RAIN WILL TRANSITION TO SNOW SATURDAY NIGHT...WITH MAINLY
SNOW EXPECTED LATE SATURDAY NIGHT. DETAILS REGARDING ICE AND OR SNOW AMOUNT
REMAIN HIGHLY UNCERTAIN...BUT SNOW ACCUMULATIONS ARE LIKELY OVER NORTHERN
OKLAHOMA AND ADDITIONAL ICE ACCUMULATIONS ARE ALSO POSSIBLE ACROSS WESTERN
AND CENTRAL OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5 AM
SATURDAY DECEMBER 21.Ice Storm, Wichita
- When
- December 20, 5:00 PM CST to December 21, 12:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- Public
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Northern portions of the county received up to 1/4 inch of ice. Burkburnett reported 1/8 to 1/4 inch of ice on trees and other elevated surfaces.
Ice Storm, Hardeman
- When
- December 20, 5:00 PM CST to December 21, 12:00 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Public
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
Portions of the county received between 1/4 and 1/2 inch of ice. Quanah reported 0.45 inches of ice.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current and High Surf in Guam, December 20, 20132 deaths · 2 injured · 2 events
- Heavy Snow and Winter Weather in Washington, December 20, 20131 death · 4 injured · $205,000 · 3 events
- Ice Storm and Winter Weather in Texas, December 20 to 21, 20131 death · $55,000 · 5 events
- Tornadoes and Damaging Winds in Mississippi, December 20 to 21, 2013$597,000 · EF2 · 16 events
- Tornadoes and Flash Flooding in Arkansas, December 20 to 28, 2013$568,000 · EF1 · 28 events
- Flash Flood and Ice Storm in Vermont, December 20 to 22, 2013$4.3 million · 9 events
- Flash Flood and Ice Storm in New York, December 20 to 22, 2013$3.5 million · 9 events
- Ice Storm and Heavy Snow in Oklahoma, December 20 to 21, 201329 events
- Ice Storm in Oklahoma, December 20 to 21, 201319 events
- Winter Storm in Missouri, December 20 to 22, 201315 events
- Heavy Snow and Winter Weather in Montana, December 20 to 21, 20136 events
- Drought in Texas, December 20 to 31, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492649, 492650.